Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 234, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 1, 2002, 7:07 PM CDT for Crawford County, Iowa. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 7:07 PM CDT (00:07 UTC)
- Expired
- Oct 1, 2002, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 7:20 PM CDT | Hail 1 | Vail, IA | |
| Oct 1, 7:30 PM CDT | Hail 0.88 | Denison, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
272 WUUS53 KDMX 020007 SVRDSM IAC047-020100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 707 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 800 PM CDT * AT 704 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM DOW CITY TO ASPINWALL...OR FROM 48 MILES NORTH OF COUNCIL BLUFFS TO 58 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING NORTH AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR DENISON AROUND 720 PM... NEAR VAIL AROUND 725 PM... NEAR DELOIT AROUND 730 PM... NEAR SCHLESWIG AROUND 735 PM AND NEAR KIRON AROUND 740 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4187 9566 4187 9511 4220 9511 4220 9566 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:38 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Oct 1, 3:38 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT TUE OCT 1 2002 SHORT/MID TERM...RAINFALL CONTS TO MOV NEWRD TWD WI WITH NEW DVLPMT XPCD OVR ERN NEB. BNDRY XPCD TO SINK A LTL FARTHER S LATE TNGT AND TMR MRNG AS UPR LVL FORCING ARRIVES AND PASSES. PLENTY OF INGREDIENTS AVBL FOR MORE PCPN OVRNGT AND INTO WED. STG THETA ADV...DIV Q FORCING...JET STREAK...ETC. ETA DOING A VRY GOOD JOB AND USED HEAVILY THRU 84HRS. IFPS VERIFY CONTS TO SHOW THE MESOETA DOING XCLNT JOB WITH TMPS HENCE USED. PUSHED PCPN CHCS INTO FAR SERN CWA WED NGT NR THE BNDRY. INCRG COVERAGE THU SRN IA AHD NXT SGFNT IMPULSE AND HIGHER POPS STILL THU NGT/FRI. LONGER TERM...HUDSON BAY LOW HOLDS STDY WITH L/W TROF OVR THE GTBASIN/RCKYS...AND RDGG ALG THE ERN SEABOARD. PRIMARY HGT FALL CENTER LIFTS OUT OF SWRN U.S. FRI AS MENTIONED ABV. SECOND CENTER PROVIDES GLANCING BLOW NRN IA SAT NGT FOLLOWED BY SGNFT S/W RDGG ACRS NRN PLAINS INTO ERLY NXT WEEK. .DSM...NONE MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 44 min |
| Oct 1, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 26 min |
| Oct 1, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.